Alert archive / California / Winter Storm Warnings in 2023

Winter Storm Warning 5, NWS Eureka, CA

February 4, 2023

NWS Eureka, CA issued this winter storm warning at Feb 4, 2023, 2:17 PM PST. It took effect at Feb 4, 2023, 4:00 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 4, 2023, 2:17 PM PST (22:17 UTC)
In effect from
Feb 4, 2023, 4:00 PM PST
Expired
Feb 5, 2023, 2:04 AM PST
In force
10 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

340 
WWUS46 KEKA 042217
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
217 PM PST Sat Feb 4 2023

CAZ107-050630-
/O.UPG.KEKA.WW.Y.0007.230205T0000Z-230205T1300Z/
/O.NEW.KEKA.WS.W.0005.230205T0000Z-230205T1300Z/
Northern Trinity-
217 PM PST Sat Feb 4 2023

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM PST SUNDAY ABOVE
3500 FEET...

* WHAT...Heavy snow expected above 3500 feet. Total snow
  accumulations of 4 to 13 inches. Winds gusting as high as 50 
  mph.

* WHERE...Northern Trinity County.

* WHEN...Until 5 AM PST Sunday.

* IMPACTS...Travel could be very difficult to impossible. Gusty 
  winds could bring down tree branches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
2 follow-up statements
026 
WWUS46 KEKA 050551
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
951 PM PST Sat Feb 4 2023

CAZ107-051300-
/O.CON.KEKA.WS.W.0005.000000T0000Z-230205T1300Z/
Northern Trinity-
951 PM PST Sat Feb 4 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM PST SUNDAY
ABOVE 3500 FEET...

* WHAT...Heavy snow above 3500 feet. Additional snow  
  accumulations of up to 6 inches. Winds gusting as high as 35 
  mph.

* WHERE...Northern Trinity County.

* WHEN...Until 5 AM PST Sunday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$
825 
WWUS46 KEKA 051004
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
204 AM PST Sun Feb 5 2023

CAZ107-051815-
/O.CAN.KEKA.WS.W.0005.000000T0000Z-230205T1300Z/
/O.NEW.KEKA.WW.Y.0008.230205T1004Z-230206T0000Z/
Northern Trinity-
204 AM PST Sun Feb 5 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON ABOVE 3500 FEET...

* WHAT...Snow above 3500 feet. Additional snow accumulations of 
  up to 5 inches.

* WHERE...Northern Trinity County.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state of California can be
obtained by calling 1-800-GAS-ROAD.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm warning went out at Feb 4, 3:44 AM PST, 10 hours 33 minutes earlier.

Area forecast discussion, Feb 4, 3:44 AM PST, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
344 AM PST Sat Feb 4 2023

.SYNOPSIS...A Pacific storm system will approach the region today.
South-southeast winds will subsequently become gusty ahead of the
storm, and rain will spread east across the region this evening.
Some snow will also be possible across the mountains of Trinity
County tonight. After the front passes east, showers will prevail
during Sunday, and a few thunderstorms may develop near the coast.
Drier weather is then expected early next week.

&&

.DISCUSSION...Water vapor imagery showed an upper trough moving
east across the NERN PAC early this morning. High clouds were
spreading downstream from the trough across the West Coast. In
addition, a zone of pre-frontal low-level warm air advection was
beginning to materialize north of the Bay Area. That zone of WAA
may aid in light rain later this afternoon. Otherwise, south-
southeast winds gusting from 20 to 40 mph, with some locally
higher gusts occurring across exposed terrain, are forecast to
occur across NWRN CA this afternoon and evening as the pre-frontal
pressure gradient tightens and a 30-50 kt southerly low-level jet
develops along the coast. Frontal rains will then sweep eastward
across the region this evening, while light snow with storm total
accumulations near 5 inches develops across the mountains of
Trinity County, particularly the northern portion of the county.

A cold (-30C at H5) post-frontal midlevel airmass is forecast to
spread east across the region during Sunday. Lapse rates will
subsequently steepen, precipitation will become showery, and a few
thunderstorms may develop along the coast. Upper heights are then
forecast to rise Sunday night into Monday. Precipitation will
dissipate, and skies will begin to clear. Valley frost and fog
will become probable Monday morning, and chilly low temperatures
in the 20s will pose a threat to outdoor plants, pets, and pipes
as well as un-sheltered humans. After Monday, a minor upper wave
moving onshore across WA/OR may aid in light rain over Humboldt
and Del Norte Counties during Tuesday afternoon/evening.
Thereafter, model guidance shows a stronger upper trough
amplifying over the NERN PAC during late week, but there is
evidence that the disturbance may stall offshore, which would
preclude another round of precipitation for NWRN CA.

Garner

&&

.AVIATION...A frontal boundary will approach coastal portions of
NWRN CA today. As that takes place, south-southeast winds will
gust from 20 to 35 kt, particularly during the evening. In
addition, low-level wind shear will prevail at all TAF sites all
the way through frontal passage late this evening. Otherwise,
ceilings will gradually fall as the front approaches, and rain
will develop during the evening as the front passes east across
the region. In addition, a pronounced surface wind shift from
southerly to westerly will occur during frontal passage late this
evening. Showers will then spread east behind the front, and
isolated thunderstorm development will be possible near the coast,
particularly during Sunday morning.

Garner

&&

.MARINE...Southerly winds will increase throughout the day today.
Gale force gusts will creep into the Northern Outer Waters by
late this morning. Gale force gusts are also probable around Cape
Mendocino. Steep and elevated wind waves of up to 10 feet will
develop during periods of higher winds. As the cold front passes
by very late tonight, winds will drop off and gradually turn
westerly and then northerly throughout the day tomorrow. Wind wave
heights will subsequently drop off as well. By tomorrow
afternoon, as a high pressure system takes over the NE Pacific,
north winds will begin to increase making a small craft advisory
likely tomorrow afternoon and possibly into early next week. Winds
are expected to remain generally northerly into the middle of
next week. A mid period westerly swell is expected to build into
the area by late tomorrow night and into Monday, possibly peaking
at 14 feet.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Weather Advisory from 4 PM this afternoon to 5 AM
     PST Sunday for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PST this evening for PZZ450.

     Small Craft Advisory until 3 AM PST Sunday for PZZ455-475.

     Small Craft Advisory until 9 AM PST this morning for PZZ470.

     Gale Warning from 9 AM this morning to 9 PM PST this
     evening for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Feb 4, 3:15 AM PST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
315 AM PST Sat Feb 4 2023

CAZ101>106-108>115-041215-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
315 AM PST Sat Feb 4 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-041215-
Northern Trinity-
315 AM PST Sat Feb 4 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
5 AM PST SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 2:14 PM PSTWind AdvisoryEKADel Norte, Humboldt9 hr

Nearby

Winter Storm Warnings in California, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.